Sexual Side Effects of Antidepressants
Drug makers have long bemoaned the list of negative side effects while taking the older tricyclic antidepressants (the most prevalent of which were a feeling of “dry mouth”, drowsiness, upset stomach or constipation). None of those side effects are good things to have to deal with when taking an antidepressant.
Lo and behold, the new generation of antidepressants was introduced starting with Prozac. Drug makers claimed this new class of drugs (SSRIs) had fewer and less severe side effects.
Now, after being on the market for more than 20 years, we’re learning how prevalent and severe some of those “lesser” side effects are, especially the most common one experience — sexual side effects. Like losing all sensation in your genitals, or lacking any desire for sex, or the ability to even have sex when you want to.
Fortunately for most of us, sex is a pretty enjoyable part of our lives. So when something takes it away, it’s unlikely that’s going to help our depressive symptoms, thoughts or feelings.
SSRIs are generally useful as a class of drugs to help people with their depressive feelings. We just wish they didn’t come with the sexual side effects (and that docs educated their patients more routinely about these commonplace side effects).
CL Psych has the full story: Sexual Side Effects of SSRI’s: Is the Blindfold Coming Off?
Grohol, J. (2008). Sexual Side Effects of Antidepressants. Psych Central. Retrieved on January 21, 2018, from https://psychcentral.com/blog/sexual-side-effects-of-antidepressants/